Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 77, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 3:35 PM CDT for 4 counties in Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 3:35 PM CDT (20:35 UTC)
- Expired
- May 24, 2020, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO
The radar
The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:46 PM CDT | HAIL 1 | 2 Wsw Winston, MO | 69/35 JUNCTION. |
| May 24, 4:15 PM CDT | TSTM WND DMG | 6 Ssw Gilman City, MO | DELAYED REPORT. TREE LIMBS AND POWERLINES DOWN AT ROUTE K AND FLINT AVENUE. |
| May 24, 4:18 PM CDT | TSTM WND GST 60 | 3 Ne Jameson, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1980 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WUUS53 KEAX 242035
SVREAX
MOC025-061-063-075-242115-
/O.NEW.KEAX.SV.W.0077.200524T2035Z-200524T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
335 PM CDT Sun May 24 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Daviess County in north central Missouri...
Southeastern Gentry County in northwestern Missouri...
Northwestern Caldwell County in north central Missouri...
Eastern DeKalb County in northwestern Missouri...
* Until 415 PM CDT.
* At 335 PM CDT, a severe thunderstorm was located near Cameron,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cameron, Gallatin, Maysville, Pattonsburg, Kidder, Winston,
Altamont, Jameson, Darlington, Weatherby, Mcfall, Fairport and
Santa Rosa.
This includes Interstate 35 in Missouri between mile markers 54 and
81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 9421 4014 9421 4014 9414 4004 9379
3964 9413 3968 9421 3974 9421 3975 9433
3980 9443 4021 9440
TIME...MOT...LOC 2035Z 216DEG 28KT 3982 9421
HAIL...1.25IN
WIND...60MPH
$$
PP3 follow-up statements
094
WWUS53 KEAX 242054
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
354 PM CDT Sun May 24 2020
MOC025-242104-
/O.CAN.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Caldwell MO-
354 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALDWELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.
LAT...LON 4016 9421 4014 9421 4014 9413 4004 9379
3978 9401 3978 9409 3992 9442 4020 9440
TIME...MOT...LOC 2054Z 216DEG 28KT 3994 9409
$$
MOC061-063-075-242115-
/O.CON.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
354 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR DAVIESS...SOUTHEASTERN GENTRY AND NORTHEASTERN DEKALB COUNTIES...
At 354 PM CDT, a severe thunderstorm was located 7 miles west of
Gallatin, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gallatin, Pattonsburg, Kidder, Winston, Altamont, Coffey, Jameson,
Darlington, Weatherby, Mcfall, Fairport and Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 9421 4014 9421 4014 9413 4004 9379
3978 9401 3978 9409 3992 9442 4020 9440
TIME...MOT...LOC 2054Z 216DEG 28KT 3994 9409
HAIL...1.00IN
WIND...60MPH
$$
PP712
WWUS53 KEAX 242103
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
403 PM CDT Sun May 24 2020
MOC061-063-075-242115-
/O.CON.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
403 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN DAVIESS...SOUTHEASTERN GENTRY AND NORTHEASTERN DEKALB
COUNTIES...
At 403 PM CDT, a severe thunderstorm was located near Pattonsburg, or
7 miles northwest of Gallatin, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gallatin, Pattonsburg, Winston, Altamont, Coffey, Jameson, Mcfall and
Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4016 9421 4014 9421 4014 9413 4006 9386
3983 9402 3984 9410 3996 9432 4018 9431
TIME...MOT...LOC 2103Z 216DEG 28KT 4000 9404
HAIL...1.00IN
WIND...60MPH
$$
PP398
WWUS53 KEAX 242113
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
413 PM CDT Sun May 24 2020
MOC061-063-075-242123-
/O.EXP.KEAX.SV.W.0077.000000T0000Z-200524T2115Z/
Daviess MO-Gentry MO-DeKalb MO-
413 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAVIESS...SOUTHEASTERN
GENTRY AND NORTHEASTERN DEKALB COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.
LAT...LON 4016 9421 4014 9421 4014 9413 4006 9386
3983 9402 3984 9410 3996 9432 4018 9431
TIME...MOT...LOC 2113Z 216DEG 28KT 4004 9400
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 54 minutes earlier.
Area forecast discussion, May 24, 2:41 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 241 PM CDT Sun May 24 2020 .Discussion... Issued at 240 PM CDT SUN MAY 24 2020 A strong and well defined MCV is moving north-northeastward across eastern KS this afternoon. Warm and humid and conditions ahead of the MCV have lead to CAPE values in excess of 3000 J/kg from northwestern MO through central MO. The MCV itself is really enhancing shear across northern/northwestern MO and northeastern KS such that storms could become better organized with a better chance for severe weather. The stronger shear could lead to some supercell structures with large hail possible. Additionally, damaging winds will be concern as well given very high downdraft CAPE values. While those are the most likely hazards, a tornado can't be ruled with any storm that interacts with a outflow boundary as well as if the MCV leads to backed and/or increased surface winds. Across central to northeastern Missouri, strong instability will continue to result in strong to severe thunderstorms. An outflow boundary across northeastern Missouri could locally enhance the tornado threat. For the overnight hours, the convection from earlier in the day, and being on the back side of the MCV should really limit new thunderstorm activity. For Memorial Day, while it looks like there will weaker instability, there may be more widespread shower and thunderstorm activity. There is another embedded wave or MCV forecast to move into the area with a weak boundary draped across the area. Weaker instability should keep storm intensity down but there could be a strong storm develop in the warmth of the afternoon. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1219 PM CDT SUN MAY 24 2020 There is a fairly strong mesoscale convective vorticity maximum moving north-northeastward in eastern KS and western MO this afternoon. This feature will bring chances for showers and storms to the terminals this afternoon. With weak shear over the area, thunderstorms will be disorganized and isolated to scattered in coverage. Given this, have just mentioned a VCTS group for the afternoon. Have also trended drier in the evening and overnight hours as eastern KS and western MO should be on the subsident side of the MCV which should inhibit additional storms in that area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through Monday morning for KSZ025-102. MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012. && Update...CDB Discussion...CDB Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 501 AM CDT Sun May 24 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 501 AM CDT Sun May 24 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight The line of storms in eastern NE, may graze far northern MO this morning, producing strong winds. Otherwise, main concern is scattered storms developing early this afternoon through the evening. Some storms may become severe with up to ping pong sized hail and damaging winds up to 60 mph. A line of storms is then expected to move into northeast KS and northwest MO late tonight, producing moderate to heavy rain and potentially strong winds. A flash flood watch is in effect for this area given the multiple rounds of storms expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday On and off storm chances continue Monday through the end of the work week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 24, 2:16 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL UNIONVILLE 40.48N 93.00W
05/24/2020 E1.00 INCH PUTNAM MO PUBLIC
&&Local storm report, May 24, 2:21 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 E PLATTE CITY 39.37N 94.73W
05/24/2020 E1.75 INCH PLATTE MO PUBLIC
6 INCH LIMBS DOWN WITH THE HAIL.
&&Local storm report, May 24, 2:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 3 E PLATTE CITY 39.37N 94.73W
05/24/2020 PLATTE MO PUBLIC
ALSO HAD GOLF BALL SIZED HAIL.
&&Local storm report, May 24, 2:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL GOWER 39.61N 94.59W
05/24/2020 E2.75 INCH CLINTON MO EMERGENCY MNGR
REPORT RELAYED THROUGH EM.
&&Special weather statement, May 24, 3:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Sun May 24 2020
MOZ002-004-012-013-021-242100-
Clinton MO-De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
313 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON...SOUTHERN
GENTRY...SOUTHEASTERN NODAWAY...NORTHEASTERN ANDREW AND DEKALB
COUNTIES UNTIL 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maysville, moving north at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Stanberry, Maysville, King City, Union Star, Osborn, Clarksdale,
Darlington, Weatherby, Mcfall, Clyde, Amity, Fairport, Ford City and
Helena.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Missouri.
LAT...LON 4029 9467 4014 9421 4008 9421 3967 9430
3976 9447 3991 9467
TIME...MOT...LOC 2013Z 198DEG 27KT 3995 9439Special weather statement, May 24, 3:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Sun May 24 2020
MOZ001-002-011-012-242100-
Atchison MO-Holt MO-Nodaway MO-Andrew MO-
319 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...HOLT...WESTERN NODAWAY
AND NORTHWESTERN ANDREW COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, or near Mound City, moving north at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington Junction,
Maitland, Skidmore, Forest City, Craig, Fillmore, Rockport, Graham,
Big Lake, Westboro, Brownville, Watson, Quitman, Fortescue and
Bigelow.
This includes Interstate 29 between mile markers 71 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4058 9533 4043 9492 4001 9489 3998 9529
4003 9535 4003 9540 4006 9542 4012 9539
4018 9548 4024 9547 4026 9555 4031 9561
4041 9566 4046 9564 4047 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 2019Z 173DEG 30KT 4005 9517The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:17 AM CDT | River Flood Warning | EAX | Buchanan | 6 days |
| May 24, 3:33 AM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more | 61 hr |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| May 24, 10:23 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| May 24, 12:06 PM CDT | Special Weather Statement | EAX | Putnam | 39 min |
| May 24, 12:40 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 24, 1:24 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 51 min |
| May 24, 1:33 PM CDT | Special Weather Statement | EAX | Platte | 42 min |
| May 24, 1:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 45 min |
| May 24, 2:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler | 35 min |
| May 24, 2:30 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 45 min |
| May 24, 2:33 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 42 min |
| May 24, 2:41 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 49 min |
| May 24, 2:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Sullivan | 23 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 50 min |
| May 24, 3:13 PM CDT | Special Weather Statement | EAX | DeKalb | 47 min |
| May 24, 3:19 PM CDT | Special Weather Statement | EAX | Atchison, Holt | 41 min |
| May 24, 4:07 PM CDT | Special Weather Statement | EAX | Linn | 38 min |
| May 24, 4:12 PM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Sullivan | 24 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 20 min |
| May 24, 4:46 PM CDT | Special Weather Statement | EAX | Grundy, Mercer | 44 min |
| May 24, 5:02 PM CDT | Special Weather Statement | EAX | Sullivan | 43 min |
| May 24, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Sullivan | 26 min |
| May 24, 6:54 PM CDT | Special Weather Statement | EAX | Linn, Macon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.